Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 53, NWS Wilmington, NC

December 14, 2016

NWS Wilmington, NC issued this small craft advisory at Dec 14, 2016, 2:58 PM EST. It took effect at Dec 15, 2016, 6:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 2:58 PM EST (19:58 UTC)
In effect from
Dec 15, 2016, 6:00 AM EST
Expired
Dec 15, 2016, 9:51 PM EST
In force
16 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

866 
WHUS72 KILM 141958
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
258 PM EST WED DEC 14 2016

AMZ250-252-254-256-151100-
/O.NEW.KILM.SC.Y.0053.161215T1200Z-161216T0600Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
258 PM EST WED DEC 14 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 1 AM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 AM THURSDAY TO 1 AM
EST FRIDAY.

* WINDS...NORTH 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

29
5 follow-up statements
416 
WHUS72 KILM 150145
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
845 PM EST WED DEC 14 2016

AMZ250-252-254-256-151100-
/O.EXT.KILM.SC.Y.0053.161215T1100Z-161216T0600Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
845 PM EST WED DEC 14 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 AM THURSDAY TO 1 AM
EST FRIDAY...

* WINDS...NORTHWEST 15 TO 25 KT WITH GUSTS UP TO 30 KT DURING
  DAYTIME THURSDAY...VEERING TO THE NORTH AT 10 TO 20 KT WITH
  GUSTS UP TO 25 KT THURSDAY EVENING.

* SEAS...WILL PEAK AT 3 TO 5 FT WITH 6 FOOTERS POSSIBLE ACROSS THE
  OUTER WATERS OFF CAPE FEAR AND ROMAIN RESPECTIVELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
DOUGH
191 
WHUS72 KILM 150727
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
227 AM EST THU DEC 15 2016

AMZ254-256-150830-
/O.CAN.KILM.SC.Y.0053.161215T1100Z-161216T0600Z/
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
227 AM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

$$

AMZ250-252-151600-
/O.CON.KILM.SC.Y.0053.161215T1100Z-161216T0600Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
227 AM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO 1 AM EST FRIDAY...

* WINDS...NORTH 15 TO 25 KT.

* SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

9
463 
WHUS72 KILM 151429
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
929 AM EST THU DEC 15 2016

AMZ250-252-160600-
/O.CON.KILM.SC.Y.0053.000000T0000Z-161216T0600Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
929 AM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...

* WINDS...NORTH 15 TO 25 KT.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

29
110 
WHUS72 KILM 160142
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
842 PM EST THU DEC 15 2016

AMZ250-252-160600-
/O.CON.KILM.SC.Y.0053.000000T0000Z-161216T0600Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
842 PM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...

* WINDS...NORTH 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...1 TO 3 FT WITHIN 10 NM...4 TO 6 FEET FROM 10 TO 20 NM
  OUT. DOMINATE PERIODS WILL RUN 4 TO 5 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
DOUGH
191 
WHUS72 KILM 160251
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
951 PM EST THU DEC 15 2016

AMZ250-252-161100-
/O.UPG.KILM.SC.Y.0053.000000T0000Z-161216T0600Z/
/O.NEW.KILM.GL.W.0006.161216T0251Z-161216T1100Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
951 PM EST THU DEC 15 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 6 AM EST FRIDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT.

* WINDS...NORTH 20 TO 25 KT WITH GUSTS 35 UP TO 40 KT.

* SEAS...3 TO 6 FEET...A FEW 7 FOOTERS POSSIBLE OUTER WATERS.
  DOMINATE PERIODS AROUND 5 SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

AMZ254-256-161100-
/O.NEW.KILM.SC.Y.0054.161216T0251Z-161216T1100Z/
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
951 PM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST FRIDAY.

* WINDS...NORTH 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...3 TO 5 FEET...WITH A FEW 6 FOOTERS POSSIBLE. DOMINATE
  PERIODS OF 4 TO 5 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

DOUGH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 14, 2:50 PM EST, 8 minutes earlier.

Area forecast discussion, Dec 14, 2:50 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
250 PM EST Wed Dec 14 2016

.SYNOPSIS...
Cooler air will move into the area tonight followed by a push
of frigid Arctic Thursday and Thursday night. An abrupt warmup
will ensue over the weekend even while rain chances increase. A
cold front will arrive late Sunday or Sunday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Wednesday...Large vortex over eastern Canada continues
a broad cyclonic flow aloft that extends across the southeast United
States. This pattern supports the advection of much colder
temperatures into the region beginning tonight as arctic high
pressure builds in with earnest. The lower levels have dried out in
general however there is some weak moisture advection just upstream
that may briefly bring another round of strato-cumulus to northeast
portions of the forecast area. Otherwise, mid and high cloudiness
will stream in through the evening with better clearing overnight.
MAV/MET numbers are very similar at most locations overnight, and
see no reason to stray from them.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 230 PM Wednesday...Much drier and colder weather on tap
Thursday and Friday as arctic high pressure builds from the Midwest
to VA/NC by Friday morning. Low temperatures Thursday night into
Friday morning will likely be in the lower 20s most inland locations
(possibly slightly warmer if upstream cirrus becomes a factor). The
fast flow around the large mid/upper vortex across eastern Canada
will continue to promote progressive changes to our weather in the
Carolinas. Arctic high pressure will quickly move off the coast
during Friday night allowing a coastal trough/warm front to develop
and move inland. A non-diurnal temperature trend is expected Friday
night and rainfall chances will begin to increase late in the period
too. However, could see a brief period of decent radiational cooling
Friday evening prior to the overnight warming trend with the coastal
trough/warm front shifting inland. At this time think any precip
will arrive after temperatures warm above freezing given how dry the
air-mass is initially. Favor the slightly warmer MET numbers for
Thursday, otherwise a blend of MAV/MET appears reasonable for the
remaining periods.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM Wednesday...Warm and moist advection gets underway on
Saturday, quite in earnest once little wedge of high pressure breaks
down later in the morning. Moisture may only be plentiful enough for
light rainfall along the coast where it benefited from being pooled
by the morning troughiness as forecast soundings show the column
remaining very dry above 700mb. As both warm and moist advection
continue Sunday will turn out downright warm and humid. Rainfall
chances appear minimized by a continuation of the aforementioned dry
mid levels according to the slower GFS. This changes precipitously
Sunday night with the arrival of a cold front as PW values surge to
1.7. The Canadian and EC are quicker with the front and have it
arriving Sunday afternoon. Not only would this call for a faster
ramping up of rain chances but a few strong wind gusts cannot be
ruled out should deep convection develop (note the Carolinas
mentioned in SPC's day 4-8 Convective Outlook). Post-frontal
moisture appears hesitant to scour out on Monday leaving the area
seasonably cool, cloudy, and with the prospect of some light rain.
On Tuesday some drier air should push in from the north but moisture
may linger over far southern zones.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Improving flight conditions although MVFR near the
coast will linger this afternoon. generally VFR/MVFR overnight
with OCNL BKN020 near the coast. Patchy ground fog this evening
will likely dissipate overnight as low-level drying commences in
wake of a cold front. Full VFR after daybreak expected Thursday.

Extended Outlook...Chance of precipitation Saturday through
Tuesday, with potential MVFR/IFR VSBYS Saturday and Saturday
night due to warm air traveling over cold ground.

&&

.MARINE...

NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Wednesday...Initial northeast flow will veer to a
northwest direction tonight as arctic high pressure builds across
the waters from the northwest. Speeds will increase as well
overnight but Small Craft thresholds will not likely be met until
the short term period. Seas will subside a notch through the
evening, then increase as the winds increase from the northwest
overnight. The range of seas will be large given the developing
offshore fetch.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 230 PM Wednesday....A Small Craft Advisory will be required
as northwest winds increase with strong cold air advection across
the waters and a tightening pressure gradient. The stronger winds
will veer to a northerly direction Thursday night as the center of
the high migrates toward VA/NC by Friday morning. As a result,
during Friday the northeast wind will diminish, then a coastal
trough/warm front will develop with winds increasing as they veer to
a southeast direction overnight Friday into early Saturday morning.
The offshore fetch on Thursday will maintain a large range of seas
through the evening. Northeast winds will prevent a rapid lowering
of seas through Friday morning. Brief improvement in seas Friday
evening, the building seas late Friday night.

LONG TERM /SATURDAY THROUGH MONDAY/...
As OF 3 PM Wednesday...Despite the warm weather the long term will
not offer up very good weather for mariners. The strength of the
influx of warm air will be driven by winds close to Small Craft
Advisory criteria. Whereas the winds may fall just shy seas will
satisfy thresholds and do expect flags all weekend. Cold front
pushes through quite rapidly late Sunday or Sunday night with little
or no relaxation in wind speeds. This should actually worsen
conditions by steepening wave faces.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 7 AM Thursday to 1 AM EST Friday for
     AMZ250-252-254-256.

&&

SYNOPSIS...MBB
NEAR TERM...SRP
SHORT TERM...SRP
LONG TERM...MBB
AVIATION...MJC
Hazardous weather outlook, Dec 14, 11:15 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1115 AM EST WED DEC 14 2016

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-151000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
1115 AM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-151000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
1115 AM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE THURSDAY AND THURSDAY NIGHT
AND LIKELY DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-151000-
INLAND NEW HANOVER-
1115 AM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR COASTAL FLOODING IS POSSIBLE ALONG PORTIONS OF THE CAPE FEAR
RIVER EACH OF THE NEXT FEW MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-151000-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
1115 AM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR COASTAL FLOODING IS POSSIBLE AT THE BEACHES THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

29

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:05 AM ESTCoastal Flood AdvisoryILMNew Hanover8 hr

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.